Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 385, NWS Nashville, TN

July 21, 2003Bedford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 21, 2003, 2:42 PM CDT for Bedford County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 2:42 PM CDT (19:42 UTC)
Expired
Jul 21, 2003, 3:30 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Bedford County, TN

The radar

The Nashville radar (KOHX), 78 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WUUS54 KOHX 211942
SVRBNA
TNC003-212030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN TENNESSEE

* UNTIL 330 PM CDT

* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF SHELBYVILLE...MOVING EAST
  AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELBYVILLE AND WARTRACE AROUND 255 PM CDT

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS, AND AVOID USING
ELECTRICAL APPLIANCES OR TELEPHONES UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3569 8659 3552 8665 3535 8650 3543 8629
          3563 8629

$$
05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:30 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 21, 1:30 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 PM CDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM CDT.

VORT MAX DROPPING DOWN OVER SOUTHERN ILLINOIS THIS AFTERNOON HAS
ACTED TO ENHANCE ACTIVITY ACROSS THE AREA. VORT MAX SCOOTS OFF
TO OUR EAST BEFORE MIDNIGHT. ANOTHER VORT MAX DROPPING DOWN
THROUGH EASTERN MISSOURI AT 06Z TONIGHT SWINGS ACROSS THE MID STATE
BEFORE DAYBREAK. ALSO LOOKS LIKE ANOTHER STRONG VORT MAX COMING IN AROUND
MID DAY TUESDAY. ALL IN ALL A SERIES OF UPPER LEVEL DISTURBANCES
WILL SWING THROUGH THE AREA. ONE LAST SHOT COMES IN LATE TUESDAY
NIGHT BUT DRIER AIR PUNCHES IN FROM THE WEST BY DAYBREAK WEDNESDAY.

PRELIMINARY NUMBERS:

NASHVILLE  70 81 65 78 64   4641
CROSSVILLE 65 78 60 75 58   6662

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Jul 21, 5:30 AM CDT, 9 hours 12 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE OVER EXTREME
WESTERN MIDDLE TENNESSEE THIS MORNING.  THEN...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOPED THIS AFTERNOON...WITH SOME STORMS
POSSIBLE BECOMING SEVERE...MAINLY OVER AND NEAR THE CUMBERLAND
PLATEAU REGION. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND LARGE HAIL TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AS A COLD FRONT APPROACHES AND MOVES THROUGH MIDDLE TENNESSEE TUESDAY
...THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVITY MAY BE NECESSARY THIS AFTERNOON...EVENING...
AND TUESDAY.

31

In the hours before

Local storm report, Jul 21, 12:21 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1221 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 PM    9 SSW CAMDEN              TN   WIND DAMAGE
07/21/03   BENTON                         SHERIFFS OFFICE REPORTED
                                          TRESS DOWN ON POWER LINES
                                          IN HOLLADAY

05
Local storm report, Jul 21, 12:55 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1255 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    LOBELVILLE                TN   WIND DAMAGE
07/21/03   PERRY                          LOBELVILLE POLICE REPORTED
                                          TREES DOWN IN LOBELVILLE

05
Local storm report, Jul 21, 1:44 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0144 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM    LINDEN                    TN   WIND DAMAGE
07/21/03   PERRY                          LOCAL OFFICIALS REPORTED
                                          TREES DOWN IN LINDEN

05
Local storm report, Jul 21, 1:47 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0147 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    WAYNESBORO                TN   0.50 IN HAIL
07/21/03   WAYNE

0140 PM    WAYNESBORO                TN   60 MPH WIND GUST
07/21/03   WAYNE                          COOP OBSERVER REPORTED
                                          WINDS 50 TO 60 MPH

05
Local storm report, Jul 21, 2:06 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0206 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    GOODLETTSVILLE            TN   0.50 IN HAIL
07/21/03   DAVIDSON                       SPOTTER REPORTED HALF INCH
                                          HAIL NEAR RIVERGATE

05
Local storm report, Jul 21, 2:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0235 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    WAYNESBORO                TN   WIND DAMAGE
07/21/03   WAYNE                          COOP OBSERVER REPORTED 18
                                          INCH TREES DOWN AND POWER
                                          OUTAGES

0210 PM    COLUMBIA                  TN   WIND DAMAGE
07/21/03   MAURY                          HIGHWAY DEPARTMENT
                                          REPORTED A TREE DOWN ON
                                          KNOB CREEK ROAD

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:35 AM CDTSevere Thunderstorm WarningOHXBenton55 min
Jul 21, 12:11 PM CDTSevere Thunderstorm WarningOHXPerry64 min
Jul 21, 12:49 PM CDTSevere Thunderstorm WarningOHXHickman41 min
Jul 21, 1:01 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne59 min
Jul 21, 1:29 PM CDTSevere Thunderstorm WarningOHXLawrence61 min
Jul 21, 1:35 PM CDTSevere Thunderstorm WarningOHXWilliamson40 min
Jul 21, 1:40 PM CDTSevere Thunderstorm WarningOHXMaury50 min
Jul 21, 2:00 PM CDTSevere Thunderstorm WarningOHXDavidson45 min
Jul 21, 2:05 PM CDTTornado WarningOHXSumner40 min
Jul 21, 2:08 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall67 min
Jul 21, 2:17 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale58 min
Jul 21, 2:24 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson51 min
Jul 21, 2:28 PM CDTSevere Thunderstorm WarningOHXSmith62 min
Jul 21, 2:46 PM CDTSevere Thunderstorm WarningOHXCannon74 min
Jul 21, 2:58 PM CDTSevere Thunderstorm WarningOHXLincoln62 min
Jul 21, 3:13 PM CDTSevere Thunderstorm WarningOHXClay, Jackson62 min
Jul 21, 3:26 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Moore, Warren64 min
Jul 21, 3:33 PM CDTSevere Thunderstorm WarningOHXPutnam72 min
Jul 21, 3:45 PM CDTSevere Thunderstorm WarningOHXGrundy, Van Buren, White60 min
Jul 21, 4:27 PM CDTSevere Thunderstorm WarningOHXCumberland48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.